Kansas, 2011Heat in Kansas, September 1 to 3, 2011
September 1 to 3, 2011 · NWS ICT · 1 event in 1 county or zone
One of the hottest summers on record came to an end, across South Central, Kansas, with the city of Wichita, Kansas, recording three more days of one hundred degree heat, with hottest day being September 1st at 106 degrees. This final stretch of one hundred degree days, broke the record for the number of 100 degree days recorded in a year at 53 days.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
One of the hottest summers on record came to an end, across South Central, Kansas, with the city of Wichita, Kansas, recording three more days of one hundred degree heat, with hottest day being September 1st at 106 degrees. This final stretch of one hundred degree days, broke the record for the number of 100 degree days recorded in a year at 53 days. The previous record was 50 days set in 1936, during the Dust Bowl era.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Aug 31, 11:09 PM CST, 51 minutes earlier.
Area forecast discussion, Aug 31, 11:09 PM CST, 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
1209 AM CDT THU SEP 1 2011
.AVIATION...06Z TAFS KRSL/KSLN/KHUT/KICT/KCNU
THE MAIN AVIATION FORECAST CONCERN CONTINUES TO THE GUSTY SOUTH TO
SOUTHWESTERLY WINDS FOR THURSDAY.
LITTLE IF ANYTHING HAS CHANGED FROM THE 00Z DISCUSSION. VFR
CONDITIONS EXPECTED TO PREVAIL THROUGH THE FORECAST. GUSTY WINDS
AFTER DAYBREAK AND CONTINUING THROUGH SUNSET TOMORROW EVENING.
SUSTAINED SPEEDS WILL BE 15-20 KTS WITH GUSTS NEAR 25 KTS.
BILLINGS
&&
.PREV DISCUSSION... /ISSUED 637 PM CDT WED AUG 31 2011/
AVIATION...00Z TAFS KRSL/KSLN/KHUT/KICT/KCNU
MAIN AVIATION FORECAST CONCERN IS THE GUSTY SOUTH TO SOUTHWESTERLY
WINDS FOR THURSDAY.
VFR CONDITIONS ARE EXPECTED TO PERSIST THROUGH THE FORECAST
PERIOD. WINDS WILL DECREASE AS MIXING SUBSIDES AT SUNSET...BUT
THEY WILL INCREASE AS THE SUN RISES THURSDAY MORNING. EXPECT SOUTH
TO SOUTHWESTERLY WINDS TO BE 15 TO 20 KTS SUSTAINED WITH GUSTS TO
NEAR 25 KTS OR SLIGHTLY GREATER.
BILLINGS
PREV DISCUSSION... /ISSUED 240 PM CDT WED AUG 31 2011/
DISCUSSION...
ABOVE NORMAL TEMPERATURES ARE EXPECTED TO CONTINUE ACROSS MUCH OF
THE AREA THROUGH SATURDAY BEFORE A COLD FRONT BRINGS WELCOME RELIEF.
TONIGHT-THURSDAY...THE SUBTROPICAL RIDGE CONTINUES TO SPRAWL ACROSS
THE SOUTHERN CONUS WHILE LIGHT SOUTHWEST WINDS ADVECT DRIER AIR FROM
THE SOUTHERN PLAINS INTO THE CENTRAL PLAINS STATES. THIS HAS
RESULTED IN NOON TEMPERATURES IN THE UPPER 90S. FURTHER SOUTH AND
WEST ACROSS OKLAHOMA...TEMPERATURES EXCEEDED THE CENTURY MARK AT
MANY LOCATIONS BEFORE NOON. ISOLATED LIGHT SHOWERS/SPRINKLES
WITHIN AN AREA OF WEAK 320K ISENTROPIC UPGLIDE OVER WEST CENTRAL
KANSAS CONTINUE TO MOVE SLOWLY EASTWARD...HOWEVER THIS ACTIVITY IS
NOT EXPECTED TO BECOME MORE ORGANIZED AS THE AREA OF
UPGLIDE/POSITIVE BUOYANCY IS PROGGED TO DIMINISH AND LIFT NORTH OF
THE AREA. ANOTHER HOT DAY IS ON TAP FOR THURSDAY WITH VERY LITTLE
CHANGE ON THE LARGE SCALE. SOUTHWEST WINDS ARE PROGGED TO INCREASE
INTO THE 15 TO 25 KNOT RANGE WITH GUSTS INTO THE UPPER 20S. A
CAPPING INVERSION SHOULD INHIBIT DEEP MOIST CONVECTION ONCE AGAIN.
FRIDAY-SATURDAY...A SERIES OF SHORTWAVE TROUGHS ARE PROGGED TO MOVE
OVER THE NORTHERN PLAINS THROUGH THE PERIOD WHILE A COLD FRONT
BISECTS THE CENTRAL PLAINS STATES. THIS FRONT MAY PROVIDE A FOCUS
FOR DEEP MOIST CONVECTION ACROSS PORTIONS OF CENTRAL KANSAS AND
MAINTAINED LOW POPS FROM THE PREVIOUS FORECAST. THE FRONT MAY BECOME
STATIONARY INITIALLY BEFORE ANOTHER SHORTWAVE TROUGH ALLOWS THE
FRONT TO SURGE SOUTH LATE IN THE DAY ON SATURDAY. MAXIMUM
TEMPERATURES WERE RAISED TO AROUND 100 DEGREES ACROSS PORTIONS OF
SOUTH CENTRAL AND SOUTHEAST KANSAS WHERE THE FRONT MAY NOT ARRIVE
UNTIL LATER IN THE DAY.
SUNDAY-WEDNESDAY...A FEW LINGERING SHOWERS MAY BE ONGOING ACROSS
SOUTHERN KANSAS EARLY IN THE PERIOD...HOWEVER THE GENERAL THEME
THROUGH THE EXTENDED PERIODS WILL BE SEASONABLY COOL TEMPERATURES
WITH DRY WEATHER ANTICIPATED. A STRONG COLD FRONT WILL USHER IN A
DRY CONTINENTAL AIRMASS EARLY IN THE WEEK WITH TEMPERATURES SLOWLY
MODERATING TO SEASONABLE NORMALS TOWARD THE MIDDLE OF THE WEEK.
MWM
FIRE WEATHER...
CRITICAL/NEAR CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED ACROSS
THE AREA ON THURSDAY AS BREEZY SOUTHWEST WINDS AROUND 20 KNOTS GUSTING
TO AROUND 30 KNOTS COMBINE WITH HIGHS IN THE 103-107 DEGREE RANGE
RESULTING IN MINIMUM RELATIVE HUMIDITIES FALLING INTO THE TEENS.
MWM
&&
.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT 78 107 76 104 / 10 10 10 10
HUTCHINSON 77 107 76 102 / 10 10 10 10
NEWTON 77 106 76 103 / 10 10 10 10
ELDORADO 75 107 75 103 / 10 10 10 10
WINFIELD-KWLD 78 107 76 104 / 10 10 10 10
RUSSELL 73 107 74 91 / 10 10 10 20
GREAT BEND 74 107 75 96 / 10 10 10 20
SALINA 77 106 76 97 / 10 10 10 20
MCPHERSON 77 106 76 101 / 10 10 10 20
COFFEYVILLE 78 104 77 102 / 10 10 10 10
CHANUTE 77 104 76 103 / 10 10 10 10
IOLA 77 104 76 103 / 10 10 10 10
PARSONS-KPPF 77 104 76 103 / 10 10 10 10
&&
.ICT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Aug 31, 7:58 PM CST, 4 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
858 PM CDT WED AUG 31 2011
KSZ032-033-047>053-067>072-082-083-091>096-098>100-020200-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
858 PM CDT WED AUG 31 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.
.DAY ONE...TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
HEAT INDICES WILL REMAIN IN THE TRIPLE DIGITS OVER MOST OF THE
AREA THURSDAY AFTERNOON. THE HIGHEST HEAT INDICES MAY APPROACH 105
DURING THE LATE AFTERNOON AND EVENING HOURS. THE BREEZY...HOT AND
DRY CONDITIONS WILL ALSO LEAD TO A VERY HIGH GRASSLAND FIRE DANGER
ON THURSDAY AFTERNOON.
THUNDERSTORMS ARE ALSO IN THE FORECAST FOR FRIDAY THROUGH SATURDAY
NIGHT. SOME STRONG OR POSSIBLY SEVERE STORMS ARE EXPECTED TO
DEVELOP ALONG THE FRONT...WITH THE BEST CHANCES DURING THE
LATE AFTERNOON AND EVENING ON BOTH FRIDAY AND SATURDAY.
.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.
&&
FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP
MWM/BILLINGS
Heat, Sedgwick
- When
- September 1, 12:00 AM CST to September 3, 6:00 PM CST
- Where
- Sedgwick forecast zone
- Reported by
- Newspaper
- Coordinates
- 37.685, -97.461 (the zone’s center; the record gives no point)
The city of Wichita, Kansas, recorded three more days of hundred degree heat, with the hottest day being September 1st, when the temperature reached 106. The significance of this three day heat wave is that it broke the city of Wichita's, record for the number of one hundred degree temperature days in a year at 53. This broke the previous record of 50 days set in 1936 during the Dust Bowl era.
- Heat
- Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Missouri, September 1 to 3, 20111 death · 15 injured · 29 events
- Drought in Georgia, September 1 to 30, 2011$100 million · 88 events
- Drought in Texas, September 1 to 30, 2011$100 million · 24 events
- Drought in Texas, September 1 to 30, 2011$1.3 million · 46 events
- Drought in Kansas, September 1 to 30, 2011$2.4 million · 23 events
- Flooding in Iowa, September 1 to 28, 2011$3.1 million · 4 events
- Flooding in Nebraska, September 1 to 30, 2011$1.6 million · 9 events
- Drought in Oklahoma, September 1 to 30, 201148 events
- Drought in Missouri, September 1 to 30, 2011$35,000 · 11 events
- Drought in New Mexico, September 1 to 30, 201136 events
- Drought in Texas, September 1 to 30, 201133 events
- Drought in Georgia, September 1 to 30, 201126 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 348282.